Reactions 1680, p287 - 2 Dec 2017
Various toxicities following suicide attempt: case
A 36-year-old woman developed loss of consiousness,
generalised tonic-clonic seizure, decreased blood pressure,
Brugada ECG pattern, cardiac arrest and acquired sodium
channel dysfunction, following suicide attempt with
propafenone overdose [durations of treatment to reaction
onsets not stated].
The woman was admitted to the emergency room due to
suicidal attempt using 36 tablets of propafenone 150mg.
Subsequently, she developed generalised tonic-clonic seizure
and loss of consciousness. A physical examination showed BP
of 70/40mm Hg and a HR of 95 bpm. An initial 12 lead ECG
showed irregular wide QRS rhythm with a QRS duration of
160msec and ST-segment elevation in leads V
findings corresponded to a Brugada ECG pattern.
Subsequently, she developed cardiac arrest.
The woman underwent cardiopulmonary resuscitation with
restoration of electrical activity. A day after, the 12 lead ECG
revealed resolution of the Brugada ECG pattern. An ajmaline
challenge test failed to develop a Brugada ECG pattern. She
was discharged with follow-up activity. It was known that a
large dose of propafenone may turn the sodium channel
dysfunctional, and thus she developed acquired sodium
Author comment: "We present a case of a suicidal
attempt using a high dose of propafenone causing a Brugada-
type electrocardiographic pattern." "[T]his case could labeled
as "acquired sodium channel dysfunction," induced by a toxic
dose of propafenone".
Kocabas U, et al. Brugada syndrome, Brugada phenocopy or none?. Annals of
Noninvasive Electrocardiology 22: e12470, No. 6, Nov 2017. Available from:
URL: http://doi.org/10.1111/anec.12470 - Turkey
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved